Fewer school nurses leads to greater medication errors

 

A disturbing trend is occurring in some communities across the US: the “de-nursifying” of schools. As school districts grapple with tight budgets, many nurses have been laid off, and those that remain have been asked to cover multiple schools within the district.

According to the National Association of School Nurses, less than half of the nation’s public schools now have a full-time, onsite nurse. Thirty percent have a nurse who works part-time, often dividing her hours between multiple schools, and 25% do not have a school nurse on staff at all. Having no school nurse means that a child’s serious health problem may not be detected, or the child might not receive needed medical treatment. Physical or emotional problems may go unnoticed, and children who depend on daily medications may receive them from unlicensed personnel who have no medical training—principals, gym teachers, counselors, secretaries, and aides who normally monitor the playground.

Alarmingly, medication errors are three times more likely when unlicensed assistive personnel (UAP) administer medicines instead of a school nurse. So you can understand why a school nurse might be uncomfortable asking a UAP to deal with complex treatments like giving an insulin injection, giving a liquid medicine through a stomach tube, administering an emergency injection of epinephrine (adrenaline) to treat a serious allergic reaction, or helping an asthmatic child who is struggling to breathe use an inhaler. It is also likely that these unlicensed personnel aren’t thrilled about taking on this responsibility. Unfortunately, examples of medication errors in schools around the country are plentiful. A few are discussed below:

A kindergartner was taken to the hospital on the first day of school. A teacher’s aide accidentally gave him another child’s medicine. The 5-yearold boy became drowsy after he was given Catapres (clonidine), a blood pressure medicine sometimes used to treat children who have attention deficit hyperactivity disorder (ADHD).

An eighth-grade student with ADHD was suddenly not responding to his methylphenidate (Ritalin). He began to develop new symptoms and ended up in the emergency department, unconscious. The school nurse had not been available during the prior week. In her absence, the school secretary was giving children their medicine. For 3 days, the secretary accidentally gave the eighth-grade student another student’s methadone, a powerful narcotic pain medicine with serious side effects. The medicines had been kept in envelopes with only the generic names, methylphenidate and methadone, handwritten on the outside, not the name of the student. Since both medicines start with m-e-th and are taken in similar doses, the medicine was easily confused by the school secretary.

Another incident involved a school office secretary who did not require a child to wash his hands before diabetes testing. This resulted in an abnormally high blood sugar level because the child had jelly on the finger that was used to test the blood. The child received too much insulin and experienced signs of a very low blood sugar.

Then there’s the story of a 10-year-old girl with asthma and food allergies who collapsed and died in a Washington school. She had arrived at school short of breath. Her sister ran to the office to get help. A plan detailing emergency treatment was on hand. There was also a supply of the girl’s asthma medicine, a rescue inhaler in case of an asthma attack, and an epinephrine injector for an allergic reaction. But the nurse was only at that school a few days a week, and, sadly, that day wasn’t one of them. Filling in as a “health clerk” was a former lunch server and playground supervisor with no formal medical training. The rescue inhaler was never given to the child. When the child finally collapsed to the floor, paramedics were called. But the child did not receive an emergency injection of epinephrine, nor did anyone attempt any form of CPR (cardiopulmonary resuscitation). She died from an acute asthma attack.

Another child died after having a seizure at home and hitting his head. When checking the child’s school medication card, a part-time school nurse noticed that, in the weeks before his death, the child had missed nearly half of his regular doses of anti-seizure medicine because the office staff filling in during her absence had not called the child into the office to give him his medicine.

The need for medicine during the school day has risen drastically over the last decade or two. According to a 2011 CNN Health report, more than 300,000 school-age children have epilepsy. About 4.5 million have ADHD. Some 15,000 children learn they have Type 1 diabetes (requiring insulin injections) each year. Three million suffer from food allergies, and 9 million have asthma. Add to this the children who come to school with untreated health problems because their uninsured families don't receive adequate health care. A University of Iowa survey of school nurses revealed that, during a typical day, about 6% of children receive medicine in school, with more than 3% receiving medications for ADHD alone. Half of the nurses reported that medication errors had occurred, mostly with UAP. Most of the time, the errors involved the child never receiving the medicine they were supposed to get. This is serious for children with chronic conditions—a point well made by the child who died after hitting his head during a seizure, which was likely brought on by not receiving his medicine during the school day for a number of weeks prior to the event.

To help avoid medication errors, follow these suggestions if your child takes medicine that may need to be given during school hours:

  • Ask the child’s doctor if there are ways to avoid taking any doses during the school day. For example, some medications have a long-acting form that parents could give the child before and after school.
  • Make sure that the school requires your written permission for health personnel to administer any medicine to your child.
  • Ask school officials who will be administering the medicine. Don't assume the person sitting in the school nurse’s office or health room is a licensed registered school nurse. Find out if she is, and if she is not a nurse, ask why a school nurse is not on duty. Join other concerned parents to bring up the problem at school district meetings.
  • Ask school officials what is being done to prevent medication errors when a school nurse is not onsite during all school hours.
  • Before you bring your child’s medicine into the school office, be sure the label includes all the important information needed to take the drug safely. For example, list his or her full name, the medicine name and strength (e.g., 5 mg/mL), your child’s exact dose, how the medicine should be given (e.g., oral, instilled in the right eye), the time and how often to give it (e.g., noon every day), and the duration (e.g., during the school year, for one week).
  • Ask school officials how your child’s medicine will be stored. Be sure to let the school staff know if the medicine must be refrigerated or protected from light.
  • Provide a picture of your child with any medicine that must be administered during school hours to help promote proper identification.
  • If providing the school with medication equipment like an asthma inhaler, an EpiPen syringe of emergency epinephrine, or an insulin “pen” for injecting insulin, don’t assume school staff know how to use the equipment. Take the time to write out the instructions and go over them with school staff responsible for administering the medications, including those who fill in for an absent school nurse.
  • Provide older children with basic information about the medicines they take and their proper use. Encourage your child to question anything that doesn’t seem right. Tell your child to ask the person administering the medicine to call a parent to ensure accuracy before taking the medicine if they think it is not right.
  • Make sure any changes in a medicine or dose (including stopping the medicine) are communicated immediately and directly to the school nurse and any other school staff who may administer medicine in the absence of the nurse.
Created on May 7, 2012

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work